MAUDE Adverse Event Report: COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED

COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED
Model Number 8888119364P
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Information (3190)
Date of Event 05/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during use, they are unable to aspirate the arterial lumen ¿ slow to instill.Whooshing sound heard with instillation.Dialysis was not completed.It was reported that they tested the catheter with saline and they can not find any cracks, holes or leaks.The catheter was removed as it was faulty.There was no patient outcome.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
According to the reporter, during use, when they are assessing the catheter for dialysis initiation, an unusual sound was noted when instilling or flushing the device with sterile normal saline.A decision was made to not proceed with dialysis at that time.It was stated that local procedure guideline for accessing a catheter for initiation of dialysis includes: cleansing each lumen and limb with approved cleansing solution (we stock 2% chlorhexidine + 70% alcohol, 2% w/v chlorhexidine gluconate, and 10% w/w povidone-iodine); withdrawing the 4% sodium citrate solution used to lock the catheter from each lumen; then flush each lumen with 20ml normal saline using a ¿push/pause¿ method.On the date of event, the rn (registered nurse) was unable to aspirate from the arterial lumen ¿ the arterial lumen was reportedly slow to flush, or flushed with some resistance, and the unusual ¿swoosh¿ sound was noted with the arterial lumen flushing.The venous lumen withdrew and flushed normally, and no ¿swoosh¿ sounds was noted.It was also reported that the patient had been on a heparin infusion from the date device was implanted but was not stated when this was discontinued.Prior to the event, the arterial lumen would not withdraw, and therefore 2 dialysis treatments was done in a reverse manner (venous lumen supplying arterial bloodline, and arterial lumen use for venous bloodline).It was stated that no occlusion was noted ¿ arterial lumen would flush, but not withdraw.No kinks noted in catheter limbs.Clamp rotation not really relevant, as catheter was only implanted 4 days prior to event date.No damage or defects noted between date of implantation and date of event.There was no blood loss and no transfusion was done as a result from the event.The catheter was removed and replaced, they tested it and could not find any evidence of leak or any other abnormality.There was no reported patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.The visual inspection of the returned product noted no abnormalities.Pmv performed functional testing which included submerging the catheter into a water bath.The end was clamped, and a syringe was used to inject air to observe leakage.No air bubbles were present.Both extensions were tested with acceptable results.A test guide wire was inserted into the red and blue luer adapters, it passed through with no occlusion.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.Analysis concluded there were no assembly component related failures.Our investigation was unable to determine a root cause or establish a relationship between the device and the reported incident.No enhancements or improvements were generated for the reported condition.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
According to the reporter, during use, when they are assessing the catheter for dialysis initiation, an unusual sound was noted when instilling or flushing the device with sterile normal saline.A decision was made to not proceed with dialysis at that time.It was stated that local procedure guideline for accessing a catheter for initiation of dialysis includes: cleansing each lumen and limb with approved cleansing solution (we stock 2% chlorhexidine + 70% alcohol, 2% w/v chlorhexidine gluconate, and 10% w/w povidone-iodine); withdrawing the 4% sodium citrate solution used to lock the catheter from each lumen; then flush each lumen with 20ml normal saline using a ¿push/pause¿ method.On the date of event, the rn (registered nurse) was unable to aspirate from the arterial lumen ¿ the arterial lumen was reportedly slow to flush, or flushed with some resistance, and the unusual ¿swoosh¿ sound was noted with the arterial lumen flushing.The venous lumen withdrew and flushed normally, and no ¿swoosh¿ sounds was noted.It was also reported that t he patient had been on a heparin infusion from the date device was implanted but was not stated when this was discontinued.Prior to the event, the arterial lumen would not withdraw, and therefore 2 dialysis treatments was done in a reverse manner (venous lumen s upplying arterial bloodline, and arterial lumen use for venous bloodline).It was stated that no occlusion was noted ¿ arterial lumen would flush, but not withdraw.No kinks noted in catheter limbs.Clamp rotation not really relevant, as catheter was only implanted 4 days prior to event date.No damage or defects noted between date of implantation and date of event.There was no blood loss and no transfusion was done as a result from the event.The catheter was removed and replaced, they tested it and could not find any evidence of leak or any other abnormality.There was no reported patient injury.

Brand Name
PALINDROME
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
COVIDIEN MFG SOLUTIONS S.A.
edificio b20, calle #2
alajuela 20101
MDR Report Key8666588
Report Number3009211636-2019-00136
Device Sequence Number1967906
Product Code MSD
UDI-Device Identifier10884521157705
UDI-Public10884521157705
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K123196
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/02/2023
Device Model Number8888119364P
Device Catalogue Number8888119364P
Device Lot Number1830300142
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2019
Initial Date Received by Manufacturer 05/10/2019
Supplement Date Received by Manufacturer05/31/2019
08/30/2019
Initial Report FDA Received Date06/04/2019
Supplement Report FDA Received Date06/21/2019
09/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight76